INR levels

Hi I am new on here, at the begining of jan this year I was admitted to hospital with a acute pulmonary embolism, while I was in they struggled to get my INR to 2.0 anyway after 9 days I got there, now having weekly blood tests at my local hospital, yesterday was my 3rd time and my INR levels are up and down 1st they were 2.0, then 2.2 and yesterday they went down to 1.7. I have done everything that the hospital have told me so why is this happening and have I anything to worry about. Thankyou Julia xxx

9 Replies

oldestnewest
  • Hi Darceynjo.

    First thanks for joining our community; I hope it brings you contact with others who have similar experiences and can share help and support.

    I am not a doctor but have taken Warfarin for many years so I know what it is like. When you take warfarin regularly it is very normal for your INR to move about quite a bit. For this reason although the medics may tell you the "Target" INR they want you to have they also usually give you a "Therapeutic Range" to stay within and provided that you are within that range there is nothing to worry about. In my case the target is 3.5 but the range I have to stay in is 3.0 to 4.0. Ask the doctor what your Therapeutic range is as well as the "Target".

    Lots of things will naturally cause your INR to vary and you will learn about these things over time if you stay on Warfarin. You can read about them on the Anticoagulation Europe website anticoagulationeurope.org/ . Mostly these things are what you normally eat and drink. Some things, like alcohol, cranberry juice, some green vegetables etc. affect it more than others and "moderation" in these things helps. Also other medications will affect your INR too so you should make sure that your Doctor who is prescribing the Warfarin and the clinic who is testing your INR know exactly what other medication you take, including across the counter meds which are NOT on prescription.

    Variation between 1.7 and 2.2 when your target is 2.0 is not at all uncommon and is nothing to worry about but read up on our website, follow the directions in your "Yellow Book" and try not to worry.

    Best of luck with it and my best wishes for a speedy recovery from the effects of the PE. Keep asking question!

  • Hi thanks for that info I forgot to say that the hospital want my INR to be in a range of 2.5 Julia xx

  • Hello people

    I was put on warfarin almost 3 years ago, but never in all the time have i ever reached target status and kept it, my INR is pretty low 0.9 - 1.4, whereas it is supposed to be 2.5 -3.0, my diet is abysmal as i am allergic to tomato and chicken, so if anyone has any ideas on how i can raise my INR please leave a message, i avoid vitamin k and cranberry based products completely, but i am on the following meds - oxycontin, naproxen, tramadol, quinine sulphate. can someone be of any help as i am at my wits end on what to do next...

  • Hi Stewtan. You really need to discuss this with your Doctor or Anticoagulant clinic an INR of of 1 is like you are having no Warfarin at all, if it were me I would do it tomorrow

  • I would be interested to know what people's original INRs were prior to warfarin / aspirin. PBirt, thank you for the useful link.

    Is it "OK" to have 0.5 INR without Warfarine as my cousin told me his GP checked his INR of late (he's on aspirin). I thought it was a little low / out of range. Thank you darcyjo for the useful thread. I guess we are all wondering when we are new to this....He does not visit anti-co clinic either.

  • Hi Omega. I think that the first thing to say is why is your cousin on aspirin. If he has Atrial Fibrillation or has another potential cause of blood clots and is therefore in danger of having a stroke then Aspirin is of no use whatever. Although GPs have prescribed it for years, scientific research has shown that it offers no protection from clots leading to strokes whatever and a quite different anticoagulant may be needed.

    Concerning INR then I would guess that an INR of 0.5 is not safe or acceptable. What INR (International Normalised Ration) is telling you is the length of time it takes your blood to clot compared to normal. Without any medication ones NORMAL blood clotting time is INR 1.0. If you have an INR of say 2.5 then that means it takes your blood 2.5 times longer to clot than normal. So, if your cousin has an INR of 0.5 it means that his blood clots in half the normal time which would make him very liable to have clots and a stroke, or DVT or Pulmonary Embolism. If the INR result of 0.5 is correct then he should get back to his GP to ask why and to ask if he should be taking an effective anticoagulant such as Warfarin or one of the New Oral Anticoagulants (NOACS).

    Hang in there with him and make sure he takes it seriously won't you. All the best and do please let us know how you and he get on with it. We are all still learning!

  • Hi. What you've written above is not completely accurate. Whether someone needs aspirin or warfarin for prevention or treatment of stroke,DVT, PE or heart attack really depends on their risk factors . Different things pose low or high risks on their own and added together the risk increases. As you say, in AF warfarin is superior to Aspirin in stroke prevention, however the risks of serious bleeding with warfarin is a lot higher , and not everyone is suitable for warfarin due to medical, social or psychological reasons.

    Aspirin doesn't work in the same way as warfarin, therefore on Aspirin someones INR will never be more than about 1.0, and nor should it be

  • An INR of 0.5 in someone who's not on warfarin is normal. INR should only be measured for people taking warfarin or one of the new oral anticoags. Aspirin doesn't affect Prothrombin time( clotting time) which is what the INR is calculated from. The INR is a value that was developed for the more accurate monitoring and dosing of warfarin.

  • Hi Julia, im having the same problems, i have been 2.4, 2.8 and now dropped to 1.8, not sure what im doing wrong its very frustrating isnt it

    Lucy x

You may also like...